MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C2860
Medical Device Problem Codes Detachment Of Device Component (1104); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/20/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the embolization coil was detached from its pusher assembly.The outer diameter (od) of the embolization coil and the proximal constraint sphere were measured and found to be within specification.The coil windings were offset.Conclusions: evaluation of the returned device revealed that the pc400 embolization coil and proximal constraint sphere od was within specification.The non-penumbra microcatheter mentioned in the complaint and the pc400 pusher assembly were not returned for evaluation.Therefore, the root cause of the resistance experienced by the physician, and the unintentional detachment of the embolization coil could not be determined.The offset coil windings likely occurred due to forceful advancement against resistance.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a renal arteriovenous fistula (avf) using penumbra coil 400's (pc400's).During the procedure, while attempting to deploy the first pc400, the physician deployed about fifteen centimeters of the coil into the target vessel and then encountered rapid blood flow from the shunt, which pushed the coil aside.The physician then decided to retract the pc400 in order to reposition the balloon catheter.While manipulating the pc400 so that it could be retracted back into the non-penumbra microcatheter, the physician encountered resistance and subsequently, the pc400 unintentionally detached within the microcatheter.Therefore, the physician removed the microcatheter containing the detached pc400 from the patient and then flushed the coil out of the microcatheter with saline.Thereafter, the procedure was completed using the same non-penumbra microcatheter and a new pc400.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6347996
Report Number3005168196-2017-00219
Device Sequence Number673024
Product Code HCG
UDI-Device Identifier00814548011981
UDI-Public00814548011981
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 01/22/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/14/2024
Device Catalogue Number4002C2860
Device Lot NumberF70152
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/09/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/22/2017
Initial Report FDA Received Date02/21/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age68 YR